We prove that posets of bounded height whose cover graphs belong to a fixed class with bounded expansion have bounded dimension. Bounded expansion, introduced by Nešetřil and Ossona de Mendez as a model for sparsity in graphs, is a property that is naturally satisfied by a wide range of graph classes, from graph structure theory (graphs excluding a minor or a topological minor) to graph drawing (e.g. graphs with bounded book thickness). Therefore, our theorem generalizes a number of results including the most recent one for posets of bounded height with cover graphs excluding a fixed graph as a topological minor. We also show that the result is in a sense best possible, as it does not extend to nowhere dense classes; in fact, it already fails for cover graphs with locally bounded treewidth.
Mathematics Subject Classification (2000)06A07 05C35
Unable to display preview. Download preview PDF.
- P. Chalermsook, B. Laekhanukit and D. Nanongkai: Graph products revisited: tight approximation hardness of induced matching, poset dimension and more, in: Proceedings of the Twenty-Fourth Annual ACM-SIAM Symposium on Discrete Algorithms, 1557–1576. SIAM, Philadelphia, PA, 2012.Google Scholar
- M. Grohe, S. Kreutzer and S. Siebertz: Characterisations of nowhere dense graphs, in: 33nd International Conference on Foundations of Software Technology and Theoretical Computer Science, volume 24 of LIPIcs. Leibniz Int. Proc. Inform., 21–40. Schloss Dagstuhl. Leibniz-Zent. Inform., Wadern, 2013.Google Scholar
- G. Joret, P. Micek, W. T. Trotter, R. Wang and V. Wiechert: On the dimension of posets with cover graphs of treewidth 2, Order, to appearGoogle Scholar
- G. Joret, P. Micek and V. Wiechert: Sparsity and dimension, in: Proceedings of the Twenty-Seventh Annual ACM-SIAM Symposium on Discrete Algorithms, SODA ’16, 1804–1813. SIAM, 2016.Google Scholar
- P. Micek and V. Wiechert: Topological minors of cover graphs and dimension, Submitted, arXiv:1504.07388.Google Scholar
- F. Reidl, F. S. Villaamil and K. Stavropoulos: Characterising bounded expansion by neighbourhood complexity, arXiv:1603.09532.Google Scholar
- W. T. Trotter: Partially ordered sets, in: Handbook of combinatorics, Vol. 1, 2, 433–480. Elsevier Sci. B. V., Amsterdam, 1995.Google Scholar